Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 29, NWS Wichita, KS

May 6, 201415 counties in Kansas

NWS Wichita, KS issued this red flag warning at May 6, 2014, 3:12 AM CDT for 15 counties in Kansas. It took effect at May 7, 2014, 11:00 AM CDT. It was in force for 10 hr. 31 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2014, 3:12 AM CDT (08:12 UTC)
In effect from
May 7, 2014, 11:00 AM CDT
Expired
May 7, 2014, 9:00 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:02 PM CDTHAIL 0.52 E Harper, KS
May 7, 5:04 PM CDTHAIL 1.51 Ne Harper, KSPING PONG BALL SIZE HAIL NEAR HARPER REPORTED TO KSN MEDIA THROUGH EMAIL FROM PUBLIC.
May 7, 5:14 PM CDTHAIL 12 W Norwich, KS
May 7, 5:30 PM CDTHAIL 14 W Cheney, KS
May 7, 5:42 PM CDTHAIL 0.75Mount Hope, KS
May 7, 5:43 PM CDTHAIL 1.53 Se Haven, KSREPORTED VIA TWITTER.
May 7, 5:47 PM CDTHAIL 0.884 Sw Halstead, KS
May 7, 5:50 PM CDTTSTM WND GST 62Hutchinson Airport, KS
May 7, 5:53 PM CDTHAIL 0.884 W Hesston, KS
May 7, 5:58 PM CDTTSTM WND DMGMoundridge, KSROOF DAMAGE TO A BARN WAS REPORTED NEAR 17TH AND APACHE RD IN SOUTHERN MCPHERSON COUNTY WEST OF MOUNDRIDGE.
May 7, 6:00 PM CDTTSTM WND GST 807 N Moundridge, KS70 TO 80 MPH WINDS REPORTED ALONG WITH LARGE TREE LIMBS DOWN.
May 7, 6:05 PM CDTHAIL 1.25Moundridge, KSHALF DOLLAR SIZE HAIL REPORTED BY KWCH NEWS VIA TWITTER FROM VIEWER IN MOUNDRIDGE.
May 7, 6:05 PM CDTHAIL 1.751 N Burrton, KSREPORTED BY KAKE NEWS FROM LOCAL VIEWER NORTH OF BURRTON VIA TWITTER.
May 7, 6:11 PM CDTTSTM WND GST 601 E Mcpherson, KSBLOWING DUST WAS REDUCING VISIBILITY TO AROUND 1 MILE ALONG WITH THE 50 TO 60 MPH WIND GUSTS.
May 7, 6:14 PM CDTTSTM WND GST 656 Sw Canton, KSNICKEL SIZE HAIL WAS ALSO REPORTED ALONG WITH THE 65 MPH WIND GUSTS.
May 7, 6:17 PM CDTHAIL 1.5Galva, KSWINDS ESTIMATED BETWEEN 50-60 MPH LIMBS UP TO 8 INCHES DOWN.
May 7, 6:18 PM CDTTSTM WND DMGGalva, KSEMERGENCY MANAGER REPORTED MULTIPLE POWER LINES DOWN ACROSS THE EASTERN PART OF THE COUNTY. A TRAIN WAS TURNED OVER BY THE THUNDERSTORM WINDS WEST OF GALVA ALONG WITH SOME HOUSES RECEIVING ROOF DAMAGE.
May 7, 6:18 PM CDTTSTM WND DMGGalva, KSEMERGENCY MANAGER REPORTED MULTIPLE POWER LINES DOWN ACROSS THE EASTERN PART OF THE COUNTY. A TRAIN WAS TURNED OVER BY THE THUNDERSTORM WINDS WEST OF GALVA ALONG WITH SOME HOUSES RECEIVING ROOF DAMAGE. STORAGE UNIT IN TOWN WAS DAMAGED.
May 7, 6:18 PM CDTTSTM WND GST 65Galva, KSTHUNDERSTORM WIND GUSTS OF 65 MPH AND SOME SHINGLES LOST IN THE TOWN OF GALVA.
May 7, 6:19 PM CDTTSTM WND DMG3 W Canton, KSA SECTION OF A ROOF WAS TAKEN OFF A HOME 3 MILES WEST OF CANTON AND NEAR HIGHWAY 56.
May 7, 6:19 PM CDTTSTM WND DMGCanton, KSSOME TREES AND POWERLINES WERE REPORTED DOWN IN THE TOWN OF CANTON FROM THUNDERSTORM WINDS.
May 7, 6:25 PM CDTTSTM WND DMG2 Ne Roxbury, KSROOF DAMAGE...A SHED WAS DESTROYED...TREES WERE UPROOTED AND POWER LINES WERE BLOWN DOWN. TIME ESTIMATED BASED ON NEARBY REPORTS.
May 7, 6:25 PM CDTTSTM WND GST 60Roxbury, KSQUARTER SIZE HAIL WAS ALSO REPORTED IN THE TOWN OF ROXBURY.
May 7, 6:25 PM CDTHAIL 1.752 Ne Roxbury, KSAROUND 5 WINDOWS BROKEN OUT ON WEST SIDE OF HOME. TIME ESTIMATED BASED ON NEARBY REPORTS.
May 7, 8:23 PM CDTHAIL 0.52 E Ellinwood, KSREPORTED WIND GUSTS TO 50 MPH WITH THE THUNDERSTORM.
May 7, 8:53 PM CDTTSTM WND GST 60Ellsworth, KS
May 7, 8:54 PM CDTTSTM WND GST 604 Wnw Lyons, KS
May 7, 8:57 PM CDTHAIL 0.88Lincoln, KSPICTURE SENT TO KSN MEDIA OF NICKEL HAIL FALLING IN THE TOWN OF LINCOLN.
May 7, 9:00 PM CDTHAIL 0.88Ellsworth, KS
May 7, 9:09 PM CDTHAIL 0.75Barnard, KS
May 7, 9:10 PM CDTTSTM WND GST 647 Ene Ellsworth, KSALSO PEA TO MARBLE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
2511 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WWUS83 KICT 060812
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT TUE MAY 6 2014

KSZ047-050>052-067>069-082-083-091-092-070200-
/O.NEW.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
/O.EXT.KICT.FW.W.0028.140506T1700Z-140507T0200Z/
BARTON-RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-
HARPER-SUMNER-
312 AM CDT TUE MAY 6 2014

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 047...050...051...052...067...068...069...082...083...
091 AND 092...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT WEDNESDAY
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...
050...051...052...067...068...069...082...083...091 AND 092...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST BOTH TUESDAY AND
  WEDNESDAY.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR FROM AROUND
  MIDDAY INTO THE EARLY EVENING HOURS BOTH DAYS. 

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ032-033-048-049-070200-
/O.NEW.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
312 AM CDT TUE MAY 6 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT WEDNESDAY
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...048 AND 049...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 11 AM TO 9 PM CDT WEDNESDAY.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR FROM AROUND
  MIDDAY INTO THE EARLY EVENING HOURS.

* WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ093-070200-
/O.EXT.KICT.FW.W.0028.140506T1700Z-140507T0200Z/
COWLEY-
312 AM CDT TUE MAY 6 2014

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONE 093...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR FROM NOON
  THROUGH THE EARLY EVENING HOURS.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

JMC
5 follow-up statements
437 
WWUS83 KICT 062116
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT TUE MAY 6 2014

KSZ047-050>052-067>069-082-083-091-092-071230-
/O.CON.KICT.FW.W.0028.000000T0000Z-140507T0200Z/
/O.CON.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
BARTON-RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-
HARPER-SUMNER-
416 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...
050...051...052...067...068...069...082...083...091 AND 092...
...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM CDT
WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 047...050...051...052...067...068...069...082...083...
091 AND 092...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR UNTIL THIS
  EVENING AND FROM LATE TOMORROW MORNING UNTIL TOMORROW EVENING.

* WINDS...SOUTH 15 TO 25 MPH UNTIL THIS EVENING AND FROM 20 TO 30
  MPH WITH GUSTS AROUND 35 MPH TOMORROW.

* RELATIVE HUMIDITY...FROM AROUND 10 PERCENT WEST OF HIGHWAY 14 TO
  AROUND 30 PERCENT CLOSER TO THE FLINT HILLS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND
  BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS GREATLY
  DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ093-070200-
/O.CON.KICT.FW.W.0028.000000T0000Z-140507T0200Z/
COWLEY-
416 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 093...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL CONTINUE UNTIL
  EARLY THIS EVENING.

* WINDS...SOUTH AROUND 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND
  BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS STRONGLY
  DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ032-033-048-049-071230-
/O.CON.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
416 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM CDT
WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...048 AND 049...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR FROM AROUND
  MIDDAY UNTIL EARLY IN THE EVENING.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...FROM AROUND 10 PERCENT WEST OF HIGHWAY 14 TO
  AROUND 20 PERCENT AROUND SALINA.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

ES
467 
WWUS83 KICT 070107
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CDT TUE MAY 6 2014

KSZ047-050>052-067>069-082-083-091-092-071615-
/O.CAN.KICT.FW.W.0028.000000T0000Z-140507T0200Z/
/O.CON.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
BARTON-RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-
HARPER-SUMNER-
807 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM CDT
WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 047...050...051...052...067...068...069...082...083...
091 AND 092...
...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 047...050...051...052...067...068...
069...082...083...091 AND 092...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING ORIGINALLY IN EFFECT UNTIL 9 PM THIS EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ093-070215-
/O.CAN.KICT.FW.W.0028.000000T0000Z-140507T0200Z/
COWLEY-
807 PM CDT TUE MAY 6 2014

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONE 093...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING.

THE RED FLAG WARNING ORIGINALLY IN EFFECT UNTIL 9 PM THIS EVENING
HAS BEEN CANCELLED. 

$$

KSZ032-033-048-049-071615-
/O.CON.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
807 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM CDT
WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...048 AND 049...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST WEDNESDAY.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR FROM LATE
  WEDNESDAY MORNING THROUGH EVENING.

* WINDS...WILL BE SOUTH TO SOUTHWEST AT 25 TO 35 MPH...WITH GUSTS
  UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT...LOWEST WEST OF
  INTERSTATE 135.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND
  BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
595 
WWUS83 KICT 070114
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT TUE MAY 6 2014

KSZ032-033-047>052-067>069-082-083-091-092-071615-
/O.CON.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-
814 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM CDT
WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 047...050...051...052...067...068...069...082...083...
091 AND 092...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST WEDNESDAY.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR FROM LATE
  WEDNESDAY MORNING THROUGH EVENING.

* WINDS...WILL BE SOUTH TO SOUTHWEST AT 25 TO 35 MPH...WITH GUSTS
  UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT...LOWEST WEST OF
  INTERSTATE 135.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND
  BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
920 
WWUS83 KICT 071318
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
818 AM CDT WED MAY 7 2014

KSZ032-033-047>052-067>069-082-083-091-092-080200-
/O.CON.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-
818 AM CDT WED MAY 7 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...052...067...068...069...082...
083...091 AND 092...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR FROM LATE
  THIS MORNING THROUGH EVENING.

* WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KED
532 
WWUS83 KICT 080200
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT WED MAY 7 2014


KSZ032-033-047>052-067>069-082-083-091-092-080300-
/O.EXP.KICT.FW.W.0029.000000T0000Z-140508T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-
900 PM CDT WED MAY 7 2014

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...
052...067...068...069...082...083...091 AND 092...

EXTREME GRASSLAND FIRE DANGER HAS SUBSIDED FOR THE NIGHT.

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at May 6, 3:07 AM CDT, 5 minutes earlier.

Area forecast discussion, May 6, 3:07 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
307 AM CDT TUE MAY 6 2014

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 300 AM CDT TUE MAY 6 2014

AN UPPER LOW WILL CONTINUE DIGGING INTO THE SOUTHWESTERN STATES
TODAY AS THE UPPER LEVEL PATTERN UNDERGOES AMPLIFICATION. A FRONTAL
BOUNDARY STRETCHING FROM SOUTHWEST KS TO EAST-CENTRAL KS TO CENTRAL
MO...WILL LIFT NORTH TO FAR NORTHERN KS BY 00Z THIS EVENING.
LOW-LEVEL THERMAL RIDGING WILL NOSE NORTHEAST INTO CENTRAL/SOUTH
CENTRAL KS WITH A DEEPLY MIXED LAYER DEVELOPING FROM THE SURFACE TO
THE MID LEVELS BY LATE AFTERNOON. THIS SHOULD PROMOTE TEMPERATURES
NEAR WHAT OCCURRED THIS PAST SUNDAY NEAR OR BREACHING RECORD LEVELS.

THE UPPER LOW WILL SLIDE INTO THE SOUTHERN ROCKIES
WEDNESDAY...BEFORE EJECTING NORTHEASTWARD ACROSS THE CENTRAL PLAINS
ON THURSDAY WITH SOME NEGATIVE TILT. DRYLINE CONVERGENCE WEDNESDAY
IS NOT VERY GOOD IN KANSAS...BUT BETTER CONVERGENCE IS INDICATED
FROM NORTHWEST TX TO SOUTHWEST OK. MIXED LAYER PARCELS IN THE
SOUNDINGS STILL SHOW SOME CAPPING IN OUR AREA DURING THE DAY
WEDNESDAY DESPITE HIGHS IN MID-UPPER 90S. SHORT RANGE MODELS HAVE
BETTER AGREEMENT DEVELOPING CONVECTION FROM NORTHWEST TX TO
SOUTHWEST OK IN THE 21-00Z TIME FRAME. THIS CONVECTIVE ACTIVITY
COULD EXPAND NORTHEASTWARD INTO EASTERN KS AFTER DARK...AIDED BY
STRONG MOISTURE TRANSPORT WITH THE LOW-LEVEL JET. SURFACE LOW TRACKS
FROM NORTHEAST COLORADO TO EASTERN NEBRASKA ON THURSDAY. THE
ASSOCIATED PACIFIC COLD FRONT WILL PUSH INTO CENTRAL KS WITH A
TRIPLE POINT LOW POSSIBLE OVER SOUTH CENTRAL KS... AND A DRYLINE
EXTENDING SOUTHWARD TO WESTERN OKLAHOMA. WITH THE UPPER SYSTEM
COMING OUT...MID-LEVEL TEMPS WILL BE COOLER WITH NIL CAPPING IN THE
WARM SECTOR BY 18Z. THIS WILL SUPPORT A DECENT CHANCE OF
THUNDERSTORMS ROUGHLY ALONG/EAST OF I-135 WITH HIGHEST CHANCES IN
THE SOUTHEAST WEDNESDAY AFTERNOON/EVENING. FAIRLY STRONG SHEAR WITH
MODERATE INSTABILITY WILL SUPPORT ORGANIZED SEVERE WEATHER.
STORMS MAY TEND TO LINE OUT WITH TIME ALONG THE PAC FRONT...WITH
MORE DISCRETE SUPERCELL STORMS NEAR AND SOUTH OF THE TRIPLE
POINT. CLOUDS AND CONVECTION SHOULD LEAD TO COOLER HIGHS THURSDAY
IN THE MID 70S TO NEAR 80.

JMC

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 300 AM CDT TUE MAY 6 2014

MORE SEASONAL TEMPERATURES AND PLEASANT WEATHER ARE IN STORE FRIDAY
BEHIND THE THURSDAY SYSTEM.

ADDITIONAL UPPER TROUGHING IS PROGGED TO MOVE INTO THE WESTERN
STATES THIS WEEKEND INTO EARLY NEXT WEEK. THE ECMWF IS MORE
AMPLIFIED WITH A DEEPER TROUGH DIGGING INTO THE SOUTHERN ROCKIES BY
SUNDAY/MONDAY. THIS MODEL HAS ALSO BEEN MORE CONSISTENT RUN TO RUN
COMPARED TO THE GFS. HOWEVER...BOTH MODELS SIGNAL A DECENT CHANCE OF
THUNDERSTORMS BY SUNDAY INTO MONDAY ACROSS OUR FORECAST AREA...WITH
GULF MOISTURE/INSTABILITY RETURNING NORTHWARD. SEVERE WEATHER WILL
BE POSSIBLE WITH STRONGER WEST-SOUTHWESTERLY MID-LEVEL WINDS
OVERSPREADING THE GULF MOISTURE. TEMPERATURES ARE EXPECTED TO BE
FAIRLY CLOSE TO SEASONAL AVERAGES DURING THIS PERIOD.

JMC

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1141 PM CDT MON MAY 5 2014

A WEAK STATIONARY FRONT WILL REMAIN SITUATED ACROSS THE AREA
OVERNIGHT...ORIENTED WSW-ENE ALONG ROUGHLY THE KS TURNPIKE
CORRIDOR. MOISTURE POOLING NORTH OF THIS BOUNDARY IN CONCERT WITH
DIURNAL COOLING AND EASTERN UPSLOPE FLOW MAY PROMOTE SCT-BKN IFR
OR LOWER CIGS VSBYS FOR A TIME LATE TONIGHT THROUGH EARLY TUESDAY
MORNING OVER WESTERN PORTIONS OF KS. SUSPECT THIS WILL REMAIN
WEST OF RSL...BUT WILL CONTINUE TO MONITOR TRENDS THROUGH THE
NIGHT. OTHERWISE...THE FRONT WILL GRADUALLY WASH OUT/MOVE NORTH
ON TUESDAY...ALLOWING FOR STRENGTHENING/GUSTY SOUTH WINDS BY
AFTERNOON.

ADK

&&

.FIRE WEATHER...
ISSUED AT 300 AM CDT TUE MAY 6 2014

THE COMBINATION OVER VERY DRY AIR AND GUSTY SOUTH-SOUTHWESTERLY
WINDS WILL CREATE EXTREME FIRE DANGER LEVELS ACROSS MAINLY SOUTH
CENTRAL KANSAS TODAY. ONLY CHANGE PLANNED TO RED FLAG WARNING WILL
BE TO EXTEND DURATION UNTIL 02Z THIS EVE. MINIMUM AFTERNOON RELATIVE
HUMIDITIES OF 5 TO 15 PERCENT ARE FORECAST IN THE WARNING AREA.

WEDNESDAY LOOKS TO FEATURE A SIMILAR SETUP TO TODAY...WITH A DRYLINE
SETTING UP IN CLOSE PROXIMITY TO THE INTERSTATE 135 CORRIDOR. A DEEPLY
MIXED SURFACE-MID LEVELS ENVIRONMENT EXPECTED BY MIDDAY INTO THE
AFTERNOON NEAR AND WEST OF THE DRYLINE WITH GUSTY SOUTH WINDS.
MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 10-25 PERCENT ARE PROGGED
NEAR/WEST OF DRYLINE. CONFIDENCE IS HIGH ENOUGH IN EXTREME FIRE
DANGER TO GO WITH A RED FLAG WARNING FOR NEAR AND WEST OF THE
I-135 CORRIDOR.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   100  66  94  66 /   0  10  10  30
HUTCHINSON     102  64  95  65 /   0   0  10  20
NEWTON          99  65  92  65 /   0   0  10  30
ELDORADO        97  66  90  66 /   0  10  10  40
WINFIELD-KWLD   99  66  91  66 /   0  10  10  50
RUSSELL         95  57  93  57 /   0  10  10  10
GREAT BEND      97  57  95  57 /   0   0  10  10
SALINA          98  65  95  65 /   0  10  10  20
MCPHERSON      100  64  94  65 /   0   0  10  20
COFFEYVILLE     92  67  87  67 /   0  10  10  30
CHANUTE         90  67  87  67 /   0  10  10  40
IOLA            90  67  86  66 /   0  10  10  30
PARSONS-KPPF    91  68  87  67 /   0  10  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
KSZ047-050>052-067>069-082-083-091>093.

RED FLAG WARNING FROM 11 AM TO 9 PM CDT WEDNESDAY FOR KSZ032-033-
047>052-067>069-082-083-091-092.

&&
Hazardous weather outlook, May 5, 3:27 PM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT MON MAY 5 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
327 PM CDT MON MAY 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY HIGH TO EXTREME GRASSLAND FIRE DANGER IS EXPECTED ON TUESDAY
AND WEDNESDAY AFTERNOONS ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS...PLEASE SEE LATEST RED FLAG WARNING FOR MORE DETAILS ON
TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY NIGHT INTO THURSDAY
AS A STRONG STORM SYSTEM MOVES THROUGH THE REGION. STRONG TO
SEVERE STORMS WILL BE POSSIBLE...MAINLY THURSDAY AFTERNOON ACROSS
EASTERN KANSAS.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN
FOR THIS UPCOMING WEEKEND...ESPECIALLY OVER SOUTH CENTRAL AND
SOUTHEAST KANSAS FOR SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.